Jump to content

my experience with Emgality


Recommended Posts

Back in February of this year my neurologists decided to try me on emgality at 300 mg each month for 3 months. The first month I took the medication I had zero migraines at first then as the weeks went by I started getting cluster headaches totally off season for me since my cluster headaches are every three years for approximately 18 weeks and I had them last year.  The clusters brought on by this drug were not normal for me in other ways too. My normal clusters hit hard level 10 last about an hour without medication (imitrex) and I get them multiple times over the course of each day and night. yet the ones caused by the emgality were approximately 2 per day (24 hours) and rarely passed a 5 on the pain scale.  after the first time I took it the second month not realizing it was in fact the drug due to me having a root canal done in the first month. The second month the clusters got worse right after taking the second dose and I noticed other side effects such as eye strain, joint pain all over and some stomach issues. as the month progressed I noticed the clusters got less intense and then I took the third dose and it got worse again only this time my migraines were normal as before I tried this medication so now instead of helping at all it just made life worse for me. So in closing I would not recommend this drug. Hope this helps someone, Mark

  • Like 2
Link to post
Share on other sites
  • 10 months later...

Hi Mark - I had a very similar experience as you described. Emgality worked at first and then it made the headaches worse. When I stopped the medication my regular cycle came worse than ever and for the full amount of weeks as before but totally off season.  I feel that Emgality just pushed my cycle and made it worse.

  • Like 1
Link to post
Share on other sites

I’m piping in here as well. I’ve been episodic since 2008 and was very excited when Emgality was approved. I go into cycle every 1-2 years, and while my cycles began as a 6 week period, over time they have lasted months and been difficult to shake (some of that is my fault, as I am generally impatient with verapamil and prednisone due to the side effects, and trying other medications has historically made me sicker). 
 

I went into cycle in October 2019 and immediately began Emgality. I took it for 3 months with absolutely no noticeable side effects, and by mid January of 2020 my cycle was gone. I counted that as a victory and was delighted. However, I started shadowing again in July and restarted Emgality. I took it in July, August and September. By mid September I noticed that my digestion had completely stopped and I was gaining weight. By beginning of October, my cycle had started anyway. I stopped the Emgality and have been fighting since October to put this cycle down with prednisone and verapamil. I recognize the Emgality helped me get rid of it last time, but this cycle came unusually fast, had lasted unusually long, and is behaving strangely (side shifting, hits separated by days, odd facial sensations). I attribute all that to the Emgality so am hesitant to take it again. 
 

I’m very curious to hear others’ experiences. The docs don’t know anything because the drug is so new. We’re not going to sort this out unless we share it on the forums.

thanks 

  • Like 3
Link to post
Share on other sites
5 hours ago, lbh said:

 

I’m very curious to hear others’ experiences. The docs don’t know anything because the drug is so new. We’re not going to sort this out unless we share it on the forums.

ABSOLUTELY!....

  • Like 1
Link to post
Share on other sites

You’re so right that the results have to come from the forums, as the results of the med trails are always statistical and most of the times not first hand by trail participants. I’ve been in the Aimovig trail in 2019 and Emgality trail in 2020. On both occasions trying to break my cycles as the meds (verapamil, naratriptan, sandomigran, prednisone, D3) I took were not sufficient anymore while the beast was jumping very ugly 8-14 times a day with kip 8-10 very often. I had 5 rounds of Aimovig and it did not break my cycle. It was only when I upped my verapamil from 600 to 720 that I noticed in hindsight brought the relief of ending my cycle. Aimovig had no side effects besides a minor obstipation. The Emgality I took last year also did not break my cycle, in fact this cycle started last year June and is still ongoing now for 11 months. I do not contribute that to Emgality, I believe the beast wants to ‘play’ with me a little longer than normal. I have to say that in my current cycle before I used the Emgality I had the GON injection which also has zero effect, but also no side effects. From the participants in both trail groups I understood that 4 of of 10 had positive results, their cycles did not start. Saying this, my observation is that those CGRP medicines are not meant to break cycles, it is to prevent them. Once in cycle there is little one can do apart from having your rescue meds on stand by and try to ride it out the best you can.

  • Like 2
Link to post
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

Loading...
×
×
  • Create New...